Kansas, 2023

Dust Storm and High Wind in Kansas, March 31, 2023

March 31, 2023 · NWS GLD · 5 events in 5 counties and zones

A low pressure system swept through northwestern Kansas in the early hours of the 31st. The following pressure rise behind the low pressure system resulted in high winds.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A low pressure system swept through northwestern Kansas in the early hours of the 31st. The following pressure rise behind the low pressure system resulted in high winds. The Burlington, Colorado airport reported a 21 millibar pressure rise over 12 hours. The highest recorded gust in northwestern Kansas during this event was in Logan county with a gust of 63 mph. Localized blowing dust also occurred in Thomas county, reducing visibility to 1/4 mile.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 31, 1:38 PM CST, 15 minutes earlier.

Area forecast discussion, Mar 31, 1:38 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
138 PM MDT Fri Mar 31 2023

.SHORT TERM...(This evening through Saturday)
Issued at 138 PM MDT Fri Mar 31 2023

Latest upper air analysis shows a closed low over the Northern
Plains.  As the low rotates, a cold front is sweeping southeast
across the Plains.  Ahead of the cold front a dry line was moving
across the Missouri River to the east.  Subsidence on the south side
of the closed low has caused the sky to be mostly clear.  The
subsidence has also led to strong to high winds occurring in
Northeast CO.

For the rest of today, blowing dust could certainly occur.  However,
as with yesterday the lapse rates at the mid levels are unstable
enough to allow the dust to be lofted upward instead of being
concentrated at the surface.  There could be a narrow corridor of
thicker dust along Highway 36 where the lapse rates transition to
more stable.  However confidence in this is low.  Otherwise gusts of
60 MPH could occur over western Yuma County and northwest Kit Carson
County.  At this point am thinking the gusts will be too infrequent
to warrant a warning.  Dangerous critical fire weather conditions
are still expected this afternoon in the warning area.

Tonight the northwest winds will decline during the evening.
However the surface pressure gradient will remain tight over the
eastern part of the forecast area.  This will allow the winds to
remain breezy there through most of the night.  There will be very
weak moisture advection over the central part of the forecast area.
However soundings have a large dew point depression, so am not
expecting any fog to form.  Overnight the winds will eventually
become light as the surface high moves in.

Saturday winds will turn to the southwest as another surface low
deepens over the lee of the Rockies.  This will cause WAA over the
forecast area, allowing highs to be warmer than today.  During the
afternoon low level winds will increase and the surface pressure
gradient will tighten over the forecast area.  The strongest winds
will be over the southwest part of the forecast area.  The current
forecast has the winds at the high end of the spectrum.

The latest forecast continues to meet critical fire weather
conditions.  However the relative humidity is barely meeting
criteria during the afternoon.  This is after the highs were lowered
slightly despite using temperature data on the warm end of the data
spectrum.  In addition the HREF max wind gusts for that part of the
forecast area are less than what the current forecast is.  Therefore
have decided to not upgrade the watch at this time.  Confidence is
not high enough that critical fire weather conditions will be
observed long enough to meet the three hour requirement.

Saturday night the surface pressure gradient will tighten as the
surface low moves northeastward.  This will cause the winds to
increase during the night.  Despite the lower dew points moving in,
the breezy winds will keep lows warmer than tonight.

.LONG TERM...(Sunday through Friday)
Issued at 115 PM MDT Fri Mar 31 2023

Zonal flow on Sunday will turn southwest on Monday ahead of a
trough digging into the western CONUS. As that trough moves out, a
cut off low forecast to develop over the central Rockies on
Tuesday and move into the Nebraska panhandle by Tuesday night.
Another trough will then dig into the western CONUS Wednesday with
a return to southwesterly flow over the plains. It will shear out
and weaken through the end of the week with models showing little
eastward progression, maintaining the southwest flow aloft.

Fire weather concerns continue Sunday through Wednesday for areas
south of Interstate 70 in Kansas and Colorado. Relative humidity
will drop to less than 20 percent each afternoon. Winds appear
fairly light on Sunday favoring elevated conditions, but with more
wind on Monday and especially Tuesday critical would be favored,
then by Wednesday winds diminish somewhat but could still reach
critical criteria. Wind gusts could approach high wind criteria on
Tuesday. Rain and snow on Tuesday may mitigate blowing dust
potential.

On the precipitation side, it will be dry until the upper low
kicks out Monday night. Although initially dry slotted, wraparound
precipitation chances will begin Monday night in northeast
Colorado, then the remainder of the area on Tuesday, ending
Tuesday night. Best chances for precipitation will be north of
Interstate 70. Phase may be rain or snow, or a rain/snow mix, but
at this time little, if any, in the way of accumulation is
expected, with the main snow band staying well to the north of the
area.

Temperatures will be much above normal on Sunday, above normal on
Monday, cooling off to below normal on Tuesday with the clouds and
precipitation, remaining below normal Wednesday and Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1135 AM MDT Fri Mar 31 2023

VFR conditions forecast for the TAFs. Main impact will be the
strong winds this afternoon into the evening. At this point am
thinking the blowing dust should not drop conditions below VFR.
Winds will remain breezy for KMCK longer than KGLD due to the
tight surface pressure gradient lingering into the overnight
hours. Around 6z LLWS will occur at KMCK as the winds continue to
decline. By 12z winds for both sites should be rather light.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 7 PM MDT /8 PM CDT/ this evening for
     KSZ027>029-041-042.

     Fire Weather Watch from Saturday afternoon through Saturday
     evening for KSZ027-041.

CO...Red Flag Warning until 7 PM MDT this evening for COZ253-254.

     Fire Weather Watch from Saturday afternoon through Saturday
     evening for COZ253-254.

NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...024
AVIATION...JTL
Hazardous weather outlook, Mar 31, 9:11 AM CST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
911 AM MDT Fri Mar 31 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011515-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
911 AM MDT Fri Mar 31 2023 /1011 AM CDT Fri Mar 31 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Northwest winds gusting 45 to 55 mph will be common across the area.
This will create difficult driving conditions, especially for high
profile vehicles.

A Red Flag Warning is in effect this afternoon for Kit Carson County,
and for counties along and south of Highway 40 from Cheyenne County
Colorado to Gove County Kansas.

Patchy blowing dust can't be ruled out along and south of a line
from Yuma, Colorado to Gove City, Kansas. Localized reductions in
visibility are possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Fire Weather Watch has been issued for Saturday afternoon for Kit
Carson and Cheyenne counties in Colorado, along with Wallace and
Greeley counties in Kansas. Winds will be southerly gusting around
30 mph; outdoor burning is discouraged.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, please report any
wildfires to law enforcement.

JTL

In the hours before

Local storm report, Mar 31, 11:27 AM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1127 AM MDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 AM     NON-TSTM WND GST 2 SSE YUMA              40.10N 102.72W
03/31/2023  M51 MPH          YUMA               CO   AWOS

            AWOS STATION K2V6 1 SE YUMA.

&&
Local storm report, Mar 31, 11:28 AM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1128 AM MDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     NON-TSTM WND GST 2 N ATWOOD              39.84N 101.04W
03/31/2023  M51 MPH          RAWLINS            KS   MESONET

            MESONET STATION GW1727 ATWOOD.

&&
Local storm report, Mar 31, 12:57 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1257 PM MDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     DUST STORM       1 N HALFORD             39.38N 100.87W
03/31/2023                   THOMAS             KS   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED BLOWING DUST
            REDUCING VISIBILITY DOWN TO 1/4 MILE 1 MILE
            SOUTH OF THE HIGHWAY 24 AND HIGHWAY 83
            JUNCTION.

&&

CA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind, 1 dust storm. Local standard time, as filed.

Dust Storm, Thomas

When
March 31, 1:53 PM CST
Where
Thomas forecast zone
Reported by
Trained Spotter
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

A trained spotter reported localized blowing dust over highways reducing visibility down to 1/4 mile.

High Wind, Sherman

When
March 31, 4:05 PM MST to 5:25 PM MST
Where
Sherman forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Multiple gusts of over 58 mph were recorded with the maximum gust of 61 mph recorded at the Goodland, Kansas ASOS at 3:06 PM. At 3:40 PM an off-duty NWS employee reported a 60 mph gust with blowing dust reducing visibility.

High Wind, Sheridan

When
March 31, 5:30 PM CST to 7:50 PM CST
Where
Sheridan forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -100.442 (the zone’s center; the record gives no point)

Multiple gusts over 58 mph were recorded at a Mesonet 5 miles north-northeast of Seguin, Kansas. The highest gust was 65 mph, the strongest gust in Kansas for this event.

High Wind, Logan

When
March 31, 5:44 PM CST
Where
Logan forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

A gust of 63 mph was recorded at a Mesonet 9 miles east of Winona, Kansas.

High Wind, Rawlins

When
March 31, 6:30 PM CST
Where
Rawlins forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

A gust of 59 mph was recorded at a Mesonet 2 miles north of Atwood, Kansas.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084758, 1084747, 1084756, 1084750, 1084754.